Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 181, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 26, 2021, 4:40 PM MDT for Crook County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2021, 4:40 PM MDT (22:40 UTC)
- Expired
- Aug 26, 2021, 5:03 PM MDT
- In force
- 23 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Crook County, WY
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:21 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 26, 1:21 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
121 PM MDT Thu Aug 26 2021
.DISCUSSION...(This Evening Through Thursday)
Issued at 102 PM MDT Thu Aug 26 2021
Mean troughing over the northern CONUS will sustain and active
pattern through much of the period as several shortwaves advect
through the flow. The quietest days in the period attm looks to be
this Sat and Sun as a stronger cool front will advect through the
region after another round of storms Friday night. Stalled
frontal boundary over the FA, with moist early LL flow in place.
The next impulse will advance east from the Great Basin and
support another round of convection late this afternoon and
overnight. TS will initiate over NE WY and advect east into
western SD where they will encounter better moisture and have the
best chance to become strong to severe. Bulk shear is high
everywhere in excess of 40 knots most places. Stalled frontal
boundary across western SD will be focus for TS advection and
prorogation given MLCAPE in excess of 2000 J/KG along and south of
the front. Current indications suggest ISOLD-SCT TS will develop
in NE WY this afternoon with isold supercells (likely of an LP
nature) possible given strong bulk shear. Convection will then
push east into Western SD where moist easterly upslope flow will
provide greater fuel for upscale growth into an MCS or TS complex
as it moves east. Large hail and damaging winds can be expected
with stronger cells. Things will dry out overnight from west to
east, with perhaps some patchy fog over western SD. Skies will
clear Friday with moist SE flow continuing over western SD. West
of the dry line in NE WY breezy and dry SW flow can be expected.
Another strong impulse will advance across MT with TS expected to
organize quickly into a complex by late afternoon. Given progeny
deep layer shear of 50 knots with sufficient ML CAPE in excess of
1500 J/KG, expect a severe MCS to impact NW SD in the evening.
Strong capping over the southern half of the FA will likely hold
convection to far NW SD, although strong gusty outflow winds will
certainly be capable of propagating through much of western SD
(with enhancement on the plains east of the Black Hills). Cooler
weather can be expected for Sat with perhaps an isolated shra over
the Black Hills. Otherwise, expect a warming trend through mid
next week with near daily chances for showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1123 AM MDT Thu Aug 26 2021
MVFR cigs will persist across far northwestern SD for much of the
period. Scattered strong to severe thunderstorms will develop
late this afternoon across northeast WY, and move through much of
western SD this evening and may result in areas of MVFR/IFR
conditions in stronger storms.
&&
.FIRE WEATHER...
Issued At 102 PM MDT Thu Aug 26 2021
Critical to near critical fire weather conds are expected over NE
WY Friday, with minimum RH of 10-15% and breezy SW winds.
Southwesterly winds will be breezy ahead of an approaching surface
low, and then switch to the northwest behind the low. Have
continued the fire weather watch, extending it into far SW SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
for SDZ322.
WY...Fire Weather Watch from Friday afternoon through Friday evening
for WYZ314>317.
&&
DISCUSSION...JC
AVIATION...15
FIRE WEATHER...JCHazardous weather outlook, Aug 26, 4:06 AM MDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 406 AM MDT Thu Aug 26 2021 WYZ054>056-058-271015- Northern Campbell-Southern Campbell-Western Crook-Weston- 406 AM MDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible on Friday and Saturday, but widespread severe storms are not expected. A Fire Weather Watch is in effect for Friday afternoon and evening for relative humidities of 10 to 15 percent and southwest winds gusting around 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-024-025-WYZ057-071-271015- Harding-Perkins-Butte-Northern Black Hills-Northern Foot Hills- Wyoming Black Hills-Northeastern Crook- 406 AM MDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a marginal risk of severe thunderstorms on Friday. Large hail and damaging winds will be the main threats. On Saturday, additional storms are possible but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-026>032-041>044-046-047-049-072>074-271015- Northern Meade Co Plains-Ziebach-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 406 AM MDT Thu Aug 26 2021 /506 AM CDT Thu Aug 26 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are possible both Friday and Saturday. There is a marginal risk of severe storms Friday, mainly over northwest South Dakota, with large hail and damaging winds the main threats. Severe storms are not expected on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 26, 2:45 PM MDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Rapid City SD 245 PM MDT Thu Aug 26 2021 WYZ054-055-262145- Northern Campbell-Southern Campbell- Including the cities of Gillette and Wright 245 PM MDT Thu Aug 26 2021 ...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE AREA... Scattered showers and thunderstorms will move through Campbell County this afternoon. Expect very little rainfall and gusty winds from the the showers. Winds could gust to around 50 mph in the stronger showers and storms. Take shelter if threatening weather approaches. JC
Local storm report, Aug 26, 4:06 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 SSW CARLILE 44.44N 104.81W
08/26/2021 M0.88 INCH CROOK WY TRAINED SPOTTER
DIME TO NICKEL HAIL
&&
DYESpecial weather statement, Aug 26, 4:24 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Rapid City SD 424 PM MDT Thu Aug 26 2021 WYZ056-057-262300- Wyoming Black Hills WY-Western Crook WY- 424 PM MDT Thu Aug 26 2021 ...A strong thunderstorm will impact portions of north central Crook County through 500 PM MDT... At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Hulett, or 24 miles northwest of Sundance, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of north central Crook County, north of Devils Tower. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4457 10464 4462 10488 4489 10477 4482 10445 TIME...MOT...LOC 2223Z 205DEG 29KT 4468 10469 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JC
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 12:14 AM MDT | Special Weather Statement | UNR | Harding | 61 min |
| Aug 26, 12:35 AM MDT | Severe Thunderstorm Warning | UNR | Harding | 55 min |
| Aug 26, 1:36 AM MDT | Special Weather Statement | UNR | Harding | 39 min |
| Aug 26, 2:06 AM MDT | Special Weather Statement | UNR | Perkins | 54 min |
| Aug 26, 2:12 AM MDT | Fire Weather Watch | UNR | Custer, Fall River | 24 hr |
| Aug 26, 2:18 AM MDT | Severe Thunderstorm Warning | UNR | Perkins | 42 min |
| Aug 26, 5:12 PM MDT | Special Weather Statement | UNR | Lawrence | 33 min |
| Aug 26, 5:21 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 54 min |
| Aug 26, 5:59 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 61 min |
| Aug 26, 3:27 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook, Weston | 63 min |
| Aug 26, 4:24 PM MDT | Special Weather Statement | UNR | Crook | 36 min |
| Aug 26, 5:13 PM MDT | Special Weather Statement | UNR | Weston | 32 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.